BuSpar

Information about how to manage or reduce the severity of BFS symptoms

Moderators: JohnV, Arron, garym

BuSpar

Postby puggriffey on June 14th, 2006, 9:33 pm

As many of you know by now (and are probably quite bored by the story :oops: ), I am (fingers crossed) at the tail end of a long, arduous 30 month journey through all of this. Are my physical symptoms fading away for good? Who knows - although the absence of twitches for several days now has been a blessing in and of itself. But I do know for sure, whether on any given day my body is twitch free or a walking pop corn bag, complete with weakness, cramping or what have you, it is not those things that define my wellness or perception of health. I am well - annoyingly twitchy, but all clear clinically, and that's all that matters long term.

That said, I felt compelled to post on what I believe was a major component of the overall solution that helped me get "over the hump". When I finally found a source of outstanding, comprehensive mental health assistance in the form of a very good psychiatrist, we concluded together that medication was a necessary part of my treatment plan, and that for me would be a combination of a low dose of Klonopin (1x at night for bedtime) and a drug called BuSpar.

BuSpar is not an SSRI - it is an anti-anxiolytic drug in a separate class of drugs primarily prescribed as a treatment for anxiety disorders, specifically GAD. Interestingly, though it has been around for a long time, it is not that well understood, and the perceptions of the drug are widely varied, with some calling it outstanding and some calling it little more effective than placebo. To that end, I DO NOT PRETEND to know, or even guess how a specific drug will interact with, or treat, any of you. I just know how it has impacted me, and that is remarkably. I know that the BuSpar has produced an incredibly positive effect in reducing and/or eliminating the constant, daily, persistent anxiety that followed me around in some form or fashion, on good days or bad, virtually every day - for years.

One thing in particular caught my attention about BuSpar. Unlike the SSRI's and benzos, it is not a medication with addictive qualities. While any medication should be tapered from and/or managed closely by a professional when going off of, this drug does not produce the withdrawal or "lash back" effects the other drugs can and do, even after long-term treatment. Because I know many of us are not so open minded to the meds primarly because of this concern, I found it very easy to be open minded to this drug given this fact. Somewhat silly and disingenous I know, but hey - I'm me.

The thing about BuSpar is it takes time to produce results. Its effect is "insidious" in a way. Most people who report a positive response to it report that you don't feel it working and then all of a sudden you look back and "wow, I do really feel different". I can say for sure that was it for me -- it was only after 4 weeks at my current dose (20mg 2x daily), and 9 weeks of taking it overall, that I felt the effects. But boy, do those effects feel great. And so, I felt compelled to share that with you today.

It is important to note I'd NEVER recommend "self-medicating" and thus finding a doctor you trust (preferably a mental health MD) who can help you monitor your prgress, and "tweak" your dosage and other meds is important. Also, I truly believe that some of the reports of it not working are rooted in the fact that some people want to feel that "relief" or "relaxed buzz" right away - much as the benzos give you - and when they don't, they question the efficacy of the drug prematurely. If you need that "rush" that a Valium or Xanax can quickly give you, don't bother considering the BuSpar. But for those who have had unpleasant experiences with SSRI's and/or have strong concerns about potential withdrawal problems from psychiatric medications, BuSpar might be an option to explore.

For me, side effects were noticed, but much more manageable than the SSRI's I tried (including Lexapro that I feel "worked" for me for a while in 2005). My strongest side effect from the BuSpar was dizziness/lightheadedness, which was MARKED for the first hour or so after taking each dose for the first 2-3 weeks. It subsided rapidly beyond that. A little further in, I had some weird muscle sensations (almost that kinda nice, but dull numbness you get when you are coming down with the flu - BEFORE IT ALL GOES TO H*E*L*L) and some stiffness in my hands and feet, for about a 3 week period, again for only an hour or two after each dose. Aside from that, nothing out of the ordinary, especially that initial BOOMING BURST of anxiety/nervousness that every SSRI would give me for the first 4-6 weeks of use. That alone made this very palatable.

I would be happy to share more via PM if you are interested. Again, I have no financial interest in "pushing" this stuff, and everyone reacts differently, but for those of you who might feel like meds are not an option due to past bad experiences, and especially those who like me suffer from GAD, this might be worth a shot. But go in with supervision, an open mind, and a willingness to be very patient - over a period of several weeks.

Best wishes for peace of mind and continued health -

JG
puggriffey
Hero
Hero
 
Posts: 494
Joined: May 29th, 2004, 11:29 am

BuSpar

Sponsor

Sponsor
 

Return to Symptom Management

Who is online

Users browsing this forum: No registered users and 3 guests